Alert archive / Virginia / Red Flag Warnings in 2025
Red Flag Warning 4, NWS Blacksburg, VA
NWS Blacksburg, VA issued this red flag warning at Mar 26, 2025, 3:15 AM EDT for 19 counties in Virginia. It took effect at Mar 26, 2025, 11:00 AM EDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 26, 2025, 3:15 AM EDT (07:15 UTC)
- In effect from
- Mar 26, 2025, 11:00 AM EDT
- Expired
- Mar 26, 2025, 8:00 PM EDT
- In force
- 9 hr
- Issued by
- NWS Blacksburg, VA
Counties Amherst County, VA, Appomattox County, VA, Bedford County, VA, Botetourt County, VA, Buckingham County, VA, Campbell County, VA, Charlotte County, VA, City of Danville, VA, City of Lynchburg, VA, City of Martinsville, VA, City of Roanoke, VA, City of Salem, VA, Franklin County, VA, Halifax County, VA, Henry County, VA, Patrick County, VA, Pittsylvania County, VA, Roanoke County, VA, Rockbridge County, VA
The radar
The Roanoke radar (KFCX), 73 km from the middle of the area, began a volume at 07:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 7.3 hours before the alert went out and 6 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1190 m above ground
- 0-6 km bulk shear
- 79 kt
- 0-1 km storm-relative helicity
- -149 m²/s²
- 0-3 km storm-relative helicity
- -18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
855 WWUS81 KRNK 260715 RFWRNK URGENT - FIRE WEATHER MESSAGE National Weather Service Blacksburg VA 315 AM EDT Wed Mar 26 2025 ...RED FLAG WARNING IN EFFECT FOR PARTS OF WEST CENTRAL VIRGINIA... .Gusty winds combined with low relative humidity, sunny skies and dry fuels will result in a high chance for adverse and dangerous fire behavior today. VAZ022>024-032>035-043>047-058-059-261900- /O.NEW.KRNK.FW.W.0004.250326T1500Z-250327T0000Z/ Roanoke-Botetourt-Rockbridge-Patrick-Franklin-Bedford-Amherst- Henry-Pittsylvania-Campbell-Appomattox-Buckingham-Halifax- Charlotte- 315 AM EDT Wed Mar 26 2025 ...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 8 PM EDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR PARTS OF WEST CENTRAL VIRGINIA... The National Weather Service in Blacksburg has issued a Red Flag Warning for wind and low relative humidity, which is in effect from 11 AM this morning to 8 PM EDT this evening. * AFFECTED AREA...In Virginia, Fire Weather Zone 022 Roanoke, Fire Weather Zone 023 Botetourt, Fire Weather Zone 024 Rockbridge, Fire Weather Zone 032 Patrick, Fire Weather Zone 033 Franklin, Fire Weather Zone 034 Bedford, Fire Weather Zone 035 Amherst, Fire Weather Zone 043 Henry, Fire Weather Zone 044 Pittsylvania, Fire Weather Zone 045 Campbell, Fire Weather Zone 046 Appomattox, Fire Weather Zone 047 Buckingham, Fire Weather Zone 058 Halifax and Fire Weather Zone 059 Charlotte. * WINDS...Northwest 10 to 15 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...As low as 19 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ For more information from NOAA/National Weather Service visit http://www.weather.gov/rnk/fire
2 follow-up statements
776 WWUS81 KRNK 261532 RFWRNK URGENT - FIRE WEATHER MESSAGE National Weather Service Blacksburg VA 1132 AM EDT Wed Mar 26 2025 ...RED FLAG WARNING IN EFFECT FOR PARTS OF SOUTHWEST VIRGINIA... .Gusty winds combined with low relative humidity, sunny skies and dry fuels will result in a high chance for adverse and dangerous fire behavior today. VAZ022>024-032>035-043>047-058-059-262345- /O.CON.KRNK.FW.W.0004.000000T0000Z-250327T0000Z/ Roanoke-Botetourt-Rockbridge-Patrick-Franklin-Bedford-Amherst- Henry-Pittsylvania-Campbell-Appomattox-Buckingham-Halifax- Charlotte- 1132 AM EDT Wed Mar 26 2025 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR THE FOOTHILLS AND PIEDMONT OF SOUTHWEST VIRGINIA... * AFFECTED AREA...In Virginia, Fire Weather Zone 022 Roanoke, Fire Weather Zone 023 Botetourt, Fire Weather Zone 024 Rockbridge, Fire Weather Zone 032 Patrick, Fire Weather Zone 033 Franklin, Fire Weather Zone 034 Bedford, Fire Weather Zone 035 Amherst, Fire Weather Zone 043 Henry, Fire Weather Zone 044 Pittsylvania, Fire Weather Zone 045 Campbell, Fire Weather Zone 046 Appomattox, Fire Weather Zone 047 Buckingham, Fire Weather Zone 058 Halifax and Fire Weather Zone 059 Charlotte. * WINDS...Northwest 10 to 20 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...As low as 17 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ For more information from NOAA/National Weather Service visit http://www.weather.gov/rnk/fire
622 WWUS81 KRNK 262357 RFWRNK URGENT - FIRE WEATHER MESSAGE National Weather Service Blacksburg VA 757 PM EDT Wed Mar 26 2025 VAZ022>024-032>035-043>047-058-059-270100- /O.EXP.KRNK.FW.W.0004.000000T0000Z-250327T0000Z/ Roanoke-Botetourt-Rockbridge-Patrick-Franklin-Bedford-Amherst- Henry-Pittsylvania-Campbell-Appomattox-Buckingham-Halifax- Charlotte- 757 PM EDT Wed Mar 26 2025 ...RED FLAG WARNING WILL EXPIRE AT 8 PM EDT THIS EVENING FOR THE FOOTHILLS AND PIEDMONT OF SOUTHWEST VIRGINIA... Temperatures are falling after sunset, and relative humidities are increasing. Some moderately gusty winds will continue for the next couple hours, but will calm overnight. $$ For more information from NOAA/National Weather Service visit http://www.weather.gov/rnk/fire
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this red flag warning went out at Mar 26, 1:18 AM EDT, 1 hour 57 minutes earlier.
Area forecast discussion, Mar 26, 1:18 AM EDT, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
118 AM EDT Wed Mar 26 2025
.SYNOPSIS...
The mountains will see light rain/snow showers tonight into
Wednesday morning. Skies clear Wednesday as high pressure keeps
quiet weather in place through the rest of the week. The
southerly flow will cause well-above average temperatures for
the end of the week into the weekend. The next significant
chance of showers and thunderstorms arrives for Sunday and
Monday of next week.
&&
.NEAR TERM /THROUGH TODAY/...
As of 840 PM EDT Tuesday...
Key messages:
-Enhanced Fire Danger on Wednesday for southern Virginia
and northern North Carolina
Widely scattered rain showers mixed with some snow above 3000
feet will taper off by midnight as the moisture pushes off to
the east. A second wave of energy will move into the western
facing mountains of WV/VA overnight, with light rain/snow
showers possible through daybreak. Little to no snow
accumulation is expected, though Western Greenbrier County may
see a dusting to around 0.5". The fire danger risk is increasing
east of the Blue Ridge tomorrow, as RH values are expected to be
at or below 20%, along with breezy and dry conditions.
Little changes were made to the precious forecast, with the
only changes being dewpoints in the piedmont were raised
slightly through midnight, and cloud cover was reduced across
the NC/VA mountains as dry air cleared out skies this evening.
Otherwise, the previous forecast remains on track.
Previous Discussion...
As of 110 PM EDT Tuesday...
Two short waves tracking through the long wave trough over the
eastern United States tonight and Wednesday. The first was
earlier on Tuesday, while the next will reach the area on
Wednesday. The entire long wave trough axis moves offshore by
the end of the day Wednesday.
Bufkit forecast soundings showed deep mixing on Wednesday. With
a lot of sunshine and a gusty WNW wind went on the warm side of
guidance for maximum temperatures.
&&
.SHORT TERM /TONIGHT THROUGH FRIDAY NIGHT/...
As of 100 PM EDT Tuesday...
Key Messages:
1) Confidence is high for dry weather during Wednesday night into
Thursday.
2) A warm front may offer a chance of light showers for the
mountains on Friday.
The northwest wind should fade by Wednesday night as high pressure
builds across the Mid Atlantic. Relative humidities will be quite
low on Thursday due to a dry air mass accompanying high pressure.
Models have been trending more aggressive with a warm front
approaching the Appalachian Mountains for Thursday night. Light rain
showers could reach areas west of the Blue Ridge by early Friday
morning. Drier air to the east will likely prevent most of this
moisture from reaching the Piedmont. A southwest flow at the surface
and aloft along with a building upper level ridge should boost
temperatures above normal by Friday afternoon with highs in the 60s
and 70s. Rain chances should diminish on Friday night as the warm
front lifts further north.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
As of 100 PM EDT Tuesday...
Key Messages:
1) Confidence is high for temperatures running well above normal
throughout the weekend.
2) Rain chances should increase by Sunday and Monday before
diminishing on Tuesday.
With the Mid Atlantic firmly entrenched in the warm sector by
Saturday due to high pressure offshore and an upper level ridge
overhead, temperatures could surge well above normal despite some
cloud cover. As a cold front organizes across the Plains, a line of
prefrontal showers may arrive around Sunday morning. Some models
hint at weak instability available during late Sunday for a chance
of thunderstorms west of the Blue Ridge. The cold front should reach
the Appalachian Mountains towards Monday to bring another round of
showers and possibly a couple thunderstorms. A gusty west wind may
follow in the wake of the cold front by late Monday, and the chance
of showers might linger into Tuesday depending on how quickly the
moisture is shoved eastward by the approaching drier air.
&&
.AVIATION /06Z WEDNESDAY THROUGH SUNDAY/...
As of 115 AM EDT Wednesday...
A quick moving shortwave currently across west central West
Virginia is progressing east tonight. This shortwave will bring
rain showers to LWB, with a few vicinity showers to BLF over the
next 6-8 hours. This shortwave will also bring MVFR restrictions
to LWB, with these restrictions possibly extending to BLF before
12Z. As the shortwave treks east overnight, and into the
morning, much of the rainfall is expected to dry up as it makes
it over the western facing slopes. This will lead to some clouds
through the morning hours for BCB and ROA, but no restrictions
are expected. VFR conditions look to prevail at BCB, ROA, LYH,
and DAN through the TAF period.
In the wake of the shortwave, gusty westerly/northwesterly winds
will pick up through the mid morning and afternoon hours to
around 20 to 25 knots at all terminals. These gusty winds look
to diminish rather quickly after 00Z as high pressure settles
into the region, and winds start to transition to a
westerly/southwesterly flow.
.EXTENDED AVIATION OUTLOOK...
VFR conditions will return across all terminals beginning
Wednesday night as high pressure will be in control. The
mountains may see a brief rain shower or two on Friday, which
could cause a brief reduction in flight conditions, but
otherwise, VFR will likely continue through the end of the week
and into the weekend. By Sunday morning, rain showers move back
into the area, with sub-VFR flight conditions possible for all
terminals until the rain pushes through by Sunday evening, with
VFR conditions likely to return area-wide.
&&
.FIRE WEATHER...
As of 840 PM EDT Tuesday...
Enhanced Fire Danger on Wednesday for southern Virginia
and northern North Carolina
Deep mixing and drying are expected in the foothills and
piedmont Wednesday. Combined with low RH and gusty wind the
threat of fire spread will be high on Wednesday.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.
&&
SYNOPSIS...AMS/JCB
NEAR TERM...AMS/JCB
SHORT TERM...PW
LONG TERM...PW
AVIATION...EB/JCB
FIRE WEATHER...AMSHazardous weather outlook, Mar 25, 3:41 PM EDT, 11 hours 34 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 341 PM EDT Tue Mar 25 2025 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>044-507-508-261945- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson- Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge- Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell- Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe- Eastern Greenbrier-Western Greenbrier- 341 PM EDT Tue Mar 25 2025 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Nearby
Red Flag Warnings in Virginia, 2025Every red flag warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.